Algebraic & Geometric Topology

Pseudo-Anosov homeomorphisms and the lower central series of a surface group

Justin Malestein

Full-text: Open access

Abstract

Let Γk be the lower central series of a surface group Γ of a compact surface S with one boundary component. A simple question to ponder is whether a mapping class of S can be determined to be pseudo-Anosov given only the data of its action on ΓΓk for some k. In this paper, to each mapping class f which acts trivially on ΓΓk+1, we associate an invariant Ψk(f) End(H1(S,)) which is constructed from its action on ΓΓk+2 . We show that if the characteristic polynomial of Ψk(f) is irreducible over , then f must be pseudo-Anosov. Some explicit mapping classes are then shown to be pseudo-Anosov.

Article information

Source
Algebr. Geom. Topol., Volume 7, Number 4 (2007), 1921-1948.

Dates
Received: 7 March 2007
Revised: 17 July 2007
Accepted: 24 August 2007
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513796776

Digital Object Identifier
doi:10.2140/agt.2007.7.1921

Mathematical Reviews number (MathSciNet)
MR2366181

Zentralblatt MATH identifier
1197.37056

Subjects
Primary: 57M60: Group actions in low dimensions 37E30: Homeomorphisms and diffeomorphisms of planes and surfaces

Keywords
pseudo-Anosov lower central series Torelli group Johnson filtration

Citation

Malestein, Justin. Pseudo-Anosov homeomorphisms and the lower central series of a surface group. Algebr. Geom. Topol. 7 (2007), no. 4, 1921--1948. doi:10.2140/agt.2007.7.1921. https://projecteuclid.org/euclid.agt/1513796776


Export citation

References

  • H Bass, A Lubotzky, Linear-central filtrations on groups, from: “The mathematical legacy of Wilhelm Magnus: groups, geometry and special functions (Brooklyn, NY, 1992)”, Contemp. Math. 169, Amer. Math. Soc. (1994) 45–98
  • M Bestvina, M Handel, Train-tracks for surface homeomorphisms, Topology 34 (1995) 109–140
  • P Brinkmann, XTrain Available at \setbox0\makeatletter\@url http://www.sci.ccny.cuny.edu/~brinkman/ {\unhbox0
  • N Broaddus, B Farb, A Putman, Irreducible Sp–representations and subgroup distortion in the mapping class group, preprint
  • A J Casson, S A Bleiler, Automorphisms of surfaces after Nielsen and Thurston, London Math. Soc. Student Texts 9, Cambridge University Press (1988)
  • B Farb, C Leininger, D Margalit, The lower central series and pseudo-Anosov dilatations
  • B Farb, D Margalit, A primer on mapping class groups, in preparation
  • A Fathi, F Laudenbach, V Poenaru, Travaux de Thurston sur les surfaces, Astérisque 66, Séminaire Orsay, with an English summary, Société Mathématique de France, Paris (1979)
  • N V Ivanov, Subgroups of Teichmüller modular groups, Translations of Mathematical Monographs 115, Amer. Math. Soc. (1992) Translated from the Russian by E J F Primrose and revised by the author
  • D Johnson, An abelian quotient of the mapping class group ${\cal I}\sb{g}$, Math. Ann. 249 (1980) 225–242
  • W Magnus, A Karrass, D Solitar, Combinatorial group theory: Presentations of groups in terms of generators and relations, Interscience Publishers (John Wiley & Sons) (1966)
  • S Morita, On the structure of the Torelli group and the Casson invariant, Topology 30 (1991) 603–621
  • S Morita, Abelian quotients of subgroups of the mapping class group of surfaces, Duke Math. J. 70 (1993) 699–726
  • S Morita, The extension of Johnson's homomorphism from the Torelli group to the mapping class group, Invent. Math. 111 (1993) 197–224
  • S Morita, Structure of the mapping class groups of surfaces: a survey and a prospect, from: “Proceedings of the Kirbyfest (Berkeley, CA, 1998)”, (J Hass, M Scharlemann, editors), Geom. Topol. Monogr. 2 (1999) 349–406
  • R C Penner, A construction of pseudo-Anosov homeomorphisms, Trans. Amer. Math. Soc. 310 (1988) 179–197
  • C Reutenauer, Free Lie algebras, London Math. Soc. Monographs, New Series 7, Oxford University Press (1993)
  • W P Thurston, On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. $($N.S.$)$ 19 (1988) 417–431